Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Topeka, KS

June 29, 1998Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 1998, 6:06 PM CDT for Jackson County, Nemaha County, Kansas. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 6:06 PM CDT (23:06 UTC)
Expired
Jun 29, 1998, 6:35 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jackson County, KS, Nemaha County, KS

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:12 PM CDTHail 1.75Wetmore, KS
Jun 29, 6:34 PM CDTTornado F1Mayetta, KS
Jun 29, 6:40 PM CDTThunderstorm WindMayetta, KS
Jun 29, 6:40 PM CDTThunderstorm WindHoyt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2931 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 292306 RRA
SVRTOP
KSC085-131-292335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS
     NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 635 PM CDT

* AT 604 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF WETMORE...OR ABOUT 24
  MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 40 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     WETMORE
     NETAWAKA
     WHITING
     SOLDIER
     CIRCLEVILLE
     DENISON
     HOLTON

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:33 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 29, 4:33 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT MON JUN 29 1998

...AREAS OF FLASH FLOODING...AND WHEN PRECIPITATION WILL END
OVERNIGHT ARE MAIN PROBLEMS...

LOWER LAYERS VERY MOIST AND UNSTABLE OVER CWA WITH PRECIPITABLE
WATERS RUNNING AROUND 2 INCHES.  MODELS SHOWING BOUNDARY ACROSS
SOUTHEAST NEBRASKA INTO WESTERN KANSAS MOVING SOUTH AND EAST ACROSS
AREA OVERNIGHT.  UPPER LEVEL IMPUSLE ALSO HINTED BY MODELS MOVING OUT
OF WESTERN KANSAS AS WELL.  WITH ALL THIS IN MIND THINK "LIKELY" POPS
ARE ON ORDER FOR MUCH OF AREA WITH FLASH FLOODING AGAIN A POSSIBILITY
GENERALLY ALONG AND NORTH OF INTERSTATE 70.  FRONT SHOULD SLIP OUT OF
NORTH CENTRAL KANSAS AROUND OR SHORTLY AFTER MIDNIGHT AND
PRECIPITATION SHOULD BE DIMINISHING BY LATE NIGHT OVER REST OF CWA.
TEMP WISE GUID LOOKS A LITTLE COOL IN THE NORTH CENTRAL SO WILL GO
MORE IN THE 65 TO 70 DEGREE RANGE FOR LOWS OVERNIGHT WITH REST OF
AREA ON TARGET.  QUESTION FOR OUTER PERIODS IS HOW FAR SOUTH BOUNDARY
MAKE IT BEFORE WARM ADVECTION...OVERRUNING RETURNS TUESDAY NIGHT INTO
WEDNESDAY.  FOR NOW WILL JUST INCREASE CLOUDS ACROSS THE AREA TUESDAY
NIGHT INTO WEDNESDAY.  GRADUAL COOL DOWN ON TEMPS FOR HIGHS TUESDAY
INTO WEDNESDAY.

.TOP...A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTH CENTRAL UNTIL
       MIDNIGHT AND NORTHEAST KANSAS OVERNIGHT.  AREA IS GENERALLY
       NORH OF LAWRNECE...COUNCIL GROVE TO CONCORDIA LINE.

FRANTZ

In the hours before

Special weather statement, Jun 29, 12:08 PM CDT, 5 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-292305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CDT MON JUN 29 1998

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS MAINLY LATE THIS AFTERNOON INTO
THE EVENING HOURS.

SCATTERED THUNDERSTORMS MOVING ACROSS THE AREA DURING THE EARLY
AFTERNOON SHOULD GRADUALLY END HOWEVER MORE THUNDERSTORMS ARE
POSSIBLE BY THE LATE AFTERNOON AND EVENING HOURS.

THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND
DAMAGING WINDS BUT ISOLATED TORNADOES COULD NOT BE RULED OUT.

SYNOPSIS: VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER THE AREA.
AN APPROACHING UPPER LEVEL WEATHER DISTURBANCE COMBINED WITH A
FRONTAL BOUNDARY AND ANY OUTFLOW BOUNDARIES FROM PREVIOUS
THUNDERSTORMS WILL GIVE THE THREAT FOR SEVERE WEATHER.  CURRENT
INDICATIONS ARE THE THUNDERSTORM CHANCES SHOULD BE DIMINISHING FROM
NORTH TO SOUTH ACROSS THE AREA AFTER MIDNIGHT AS WINDS SHIFT TO THE
NORTH.

FRANTZ
Special weather statement, Jun 29, 12:08 PM CDT, 5 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-292305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CDT MON JUN 29 1998

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS MAINLY LATE THIS AFTERNOON INTO
THE EVENING HOURS.

SCATTERED THUNDERSTORMS MOVING ACROSS THE AREA DURING THE EARLY
AFTERNOON SHOULD GRADUALLY END HOWEVER MORE THUNDERSTORMS ARE
POSSIBLE BY THE LATE AFTERNOON AND EVENING HOURS.

THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND
DAMAGING WINDS BUT ISOLATED TORNADOES COULD NOT BE RULED OUT.

SYNOPSIS: VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER THE AREA.
AN APPROACHING UPPER LEVEL WEATHER DISTURBANCE COMBINED WITH A
FRONTAL BOUNDARY AND ANY OUTFLOW BOUNDARIES FROM PREVIOUS
THUNDERSTORMS WILL GIVE THE THREAT FOR SEVERE WEATHER.  CURRENT
INDICATIONS ARE THE THUNDERSTORM CHANCES SHOULD BE DIMINISHING FROM
NORTH TO SOUTH ACROSS THE AREA AFTER MIDNIGHT AS WINDS SHIFT TO THE
NORTH.

FRANTZ
Special weather statement, Jun 29, 12:25 PM CDT, 5 hours 41 minutes before
KSZ005>012-017>024-026-034>040-054>056-058-059-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 PM CDT MON JUN 29 1998

...A HEAT ADVISORY FOR DANGEROUS HEAT INDICES CONTINUES FOR THE
BALANCE OF THE DAY ACROSS MUCH OF THE AREA...

HEAT INDICES BY THE MIDDLE TO LATE AFTERNOON HOURS ARE EXPECTED TO
TOP OUT IN THE DANGEROUS 105 TO 110 DEGREE RANGE.  SCATTERED
THUNDERSTORMS COULD PROVIDE SOME RELIEF EARLY ON AND AGAIN DURING
THE LATE AFTERNOON AND EVENING HOURS BUT MOST AREAS WILL HAVE TO
BEAR THE HIGH HUMIDITIES AND HOT TEMPERATURES AT LEAST ONE MORE DAY.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...EVEN IF YOUR NOT THIRSTY...AND WEARING LIGHT-COLORED
CLOTHING.  IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS
ARE THE MOST AT RISK IN EXTREME HEAT AND THEIR CONDITIONS SHOULD BE
MONITORED.

FRANTZ
Special weather statement, Jun 29, 12:25 PM CDT, 5 hours 41 minutes before
KSZ005>012-017>024-026-034>040-054>056-058-059-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 PM CDT MON JUN 29 1998

...A HEAT ADVISORY FOR DANGEROUS HEAT INDICES CONTINUES FOR THE
BALANCE OF THE DAY ACROSS MUCH OF THE AREA...

HEAT INDICES BY THE MIDDLE TO LATE AFTERNOON HOURS ARE EXPECTED TO
TOP OUT IN THE DANGEROUS 105 TO 110 DEGREE RANGE.  SCATTERED
THUNDERSTORMS COULD PROVIDE SOME RELIEF EARLY ON AND AGAIN DURING
THE LATE AFTERNOON AND EVENING HOURS BUT MOST AREAS WILL HAVE TO
BEAR THE HIGH HUMIDITIES AND HOT TEMPERATURES AT LEAST ONE MORE DAY.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...EVEN IF YOUR NOT THIRSTY...AND WEARING LIGHT-COLORED
CLOTHING.  IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS
ARE THE MOST AT RISK IN EXTREME HEAT AND THEIR CONDITIONS SHOULD BE
MONITORED.

FRANTZ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:04 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee31 min
Jun 28, 7:08 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary47 min
Jun 28, 7:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson46 min
Jun 28, 7:34 PM CDTSevere Thunderstorm WarningTOPShawnee26 min
Jun 28, 7:52 PM CDTSevere Thunderstorm WarningTOPGeary48 min
Jun 28, 8:01 PM CDTSevere Thunderstorm WarningTOPPottawatomie64 min
Jun 28, 8:14 PM CDTSevere Thunderstorm WarningTOPJackson61 min
Jun 28, 8:27 PM CDTSevere Thunderstorm WarningTOPGeary48 min
Jun 28, 8:45 PM CDTSevere Thunderstorm WarningTOPNemaha30 min
Jun 28, 9:41 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa64 min
Jun 28, 10:01 PM CDTSevere Thunderstorm WarningTOPRiley49 min
Jun 28, 10:39 PM CDTFlash Flood WarningTOPMarshall, Washington3 hr
Jun 28, 10:39 PM CDTFlash Flood WarningTOPBrown, Nemaha3 hr
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Jun 28, 11:38 PM CDTSevere Thunderstorm WarningTOPClay, Riley37 min
Jun 29, 1:26 AM CDTFlash Flood WarningTOPMarshall, Nemaha, Washington4 hr
Jun 29, 6:12 PM CDTSevere Thunderstorm WarningTOPRiley28 min
Jun 29, 6:14 PM CDTSevere Thunderstorm WarningTOPJackson31 min
Jun 29, 6:21 PM CDTTornado WarningTOPJackson29 min
Jun 29, 6:27 PM CDTSevere Thunderstorm WarningTOPBrown33 min
Jun 29, 6:32 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min
Jun 29, 6:43 PM CDTSevere Thunderstorm WarningTOPRiley47 min
Jun 29, 6:43 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.